Alert archive / Wyoming / Snow Squall Warnings in 2021

Snow Squall Warning 19, NWS Cheyenne, WY

December 26, 2021Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this snow squall warning at Dec 26, 2021, 2:29 PM MST for Albany County, Laramie County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 26, 2021, 2:29 PM MST (21:29 UTC)
Expired
Dec 26, 2021, 3:15 PM MST
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 33 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 376 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2209 m above ground
0-6 km bulk shear
131 kt
0-1 km storm-relative helicity
376 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WWUS55 KCYS 262129
SQWCYS

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Cheyenne WY
229 PM MST Sun Dec 26 2021

WYC001-021-262215-
/O.NEW.KCYS.SQ.W.0019.211226T2129Z-211226T2215Z/
Albany WY-Laramie WY-
229 PM MST Sun Dec 26 2021

The National Weather Service in Cheyenne has issued a

* Snow Squall Warning for...
  Southeastern Albany County in southeastern Wyoming...
  Southwestern Laramie County in southeastern Wyoming...

* Until 315 PM MST.

* At 229 PM MST, a dangerous snow squall was located near Crystal
  Lake Campground, or 19 miles west of Cheyenne, moving southeast at
  35 mph.

  HAZARD...Whiteout conditions. Zero visibility in heavy snow and 
           blowing snow. Wind gusts greater than 60 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

* 

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 0 and 16.
 Interstate 80 in Wyoming between mile markers 318 and 380.

Locations impacted include...
Cheyenne, Tie City Campground, South Greeley, Vedauwoo, Federal, Tie
Siding, Crystal Lake Reservoir, Pumpkin Vine, Crystal Lake
Campground, Vedauwoo Campground, Buford, North Crow Campground,
Granite Springs Reservoir, Ranchettes, Granite Springs Campground,
Warren AFB, Frontier Park, North Cheyenne, Warren Af Base and The
Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4116 10563 4134 10546 4116 10445 4100 10465
      4099 10541
TIME...MOT...LOC 2129Z 297DEG 31KT 4110 10516 

$$

Claycomb
1 follow-up statement
569 
WWUS55 KCYS 262213
SQWCYS

Snow Squall Warning
National Weather Service Cheyenne WY
313 PM MST Sun Dec 26 2021

WYC001-021-262223-
/O.EXP.KCYS.SQ.W.0019.000000T0000Z-211226T2215Z/
Albany WY-Laramie WY-
313 PM MST Sun Dec 26 2021

...THE SNOW SQUALL WARNING FOR SOUTHEASTERN ALBANY AND SOUTHWESTERN
LARAMIE COUNTIES WILL EXPIRE AT 315 PM MST...

The snow squall which prompted the warning has exited the area.
Therefore, the snow squall warning will be allowed to expire. Areas
of blowing snow, along with snow and ice-covered roads will continue
to make travel difficult.

LAT...LON 4116 10563 4134 10546 4116 10445 4100 10465
      4099 10541
TIME...MOT...LOC 2213Z 297DEG 31KT 4094 10476 

$$

Rubin

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this snow squall warning went out at Dec 26, 10:29 AM MST, 4 hours earlier.

Area forecast discussion, Dec 26, 10:29 AM MST, 4 hours before
Area Forecast Discussion
National Weather Service Cheyenne WY
1029 AM MST Sun Dec 26 2021

.SHORT TERM...(Today through Monday Night)
Issued at 430 AM MST Sun Dec 26 2021

An active day is expected today. The main challenges today are the
potential for snow squalls this morning through the early afternoon
in Carbon and Albany counties, the widespread high wind event
expected across the entire CWA this afternoon into tonight, and the
heavy mountain snowfall.

While slightly late compared to hires guidance, radar indicates snow
showers starting to develop over Carbon and Albany counties at this
hour. IR imagery from GOES-16 shows higher cloud cover starting to
fill in with embedded showers moving from southwest to northeast
into Wyoming. Forecast soundings for the Rawlins area show decent
instability developing this morning, which will increase the
possibility for snow squalls. The highest chance for intense snow
squalls will likely be with the frontal passage across the CWA. High
resolution models show a narrow band of intense snow moving rapidly
east, from Rawlins around 19z to the Laramie range by 22z or so. The
day shift will have to watch the potential for these to reach snow
squall warning criteria along Interstate 80 in particular. Snow
shower activity outside of the mountains is expected to shut off
after frontal passage with strong descending motion moving in. No
major changes to the mountain snowfall forecast, where accumulations
of over one foot remain possible due to instability and upslope WSW
flow.

Attention will quickly shift to high winds this morning with a
widespread high wind event expected behind the front. While the
strongest winds are expected with and behind frontal passage, can't
rule out areas in Carbon county reaching high wind criteria with
mixing during the more southwest pre-frontal flow regime this
morning. Confidence in high winds for most of our Wyoming zones is
high. 700-mb flow of 60-kts and off-the-charts subsidence look
likely to bring very strong winds.

In Nebraska, the situation is more marginal, but confidence was high
enough to upgrade the High Wind Watch to a Warning, and expand it
northward into northern Sioux and Dawes counties since a substantial
difference was not seen there compared to further south. The main
factors supporting high winds are the strong 700-mb flow and
impressive subsidence. The GFS shows descending motion to the
surface in the panhandle tonight, while the NAM shows and inversion
preventing this from reaching the surface, which would likely be the
failure mode for this event. However, since high resolution models
show surface wind gusts exceeding 50-kts in most panhandle counties
for a few hours, decided to nudge towards the GFS solution and
upgrade to a warning.

Aside from the winds, temperatures are expected to crash rapidly
behind the front. Very cold temperatures at 700-mb are present with
the deep trough positioned over Washington state, and these will
spill eastward behind the front as the vigorous shortwave rotates
around the trough and ejects off to the northeast. Expect 700-mb
temperatures to drop from around -5C this morning to around -15C by
midnight. Warmer air will try to push in again on Monday before the
main trough axis moves through early Tuesday morning. Expect near
average temperatures on Monday with lighter winds.

The next mountain snow event will follow closely on the heels of the
current one. It may make more sense to just extend the current
Winter Storm Warning through the second event, but will let later
shifts take a look at that. However, initial estimates suggest
another perhaps 5-10" snow for the mountains Monday afternoon into
Tuesday morning.

.LONG TERM...(Tuesday through Saturday)
Issued at 430 AM MST Sun Dec 26 2021

The main concerns with this portion of the forecast is the high
wind potential from Wednesday afternoon through Thursday night and
the cold and snow potential at the beginning of the New Year.

Latest water vapor loop was showing the closed eastern Pacific
Low continuing to rotate over that region. Appears to be a lot of
closed cell cumulus over this region which is a good indicator of
strong subsidence and is being reflected with the strong wind
speeds across the northwest U.S. coastline. This closed low is
progged to slowly push east this week with the another shortwave
expected to lift northeast across the forecast area on Tuesday.
Once again this shortwave will starved for moisture and lift, but
there may be enough mid level frontogenesis to trigger some
scattered areas of snowfall in parts of Carbon, Albany and
Converse counties on Monday night into Tuesday. Still may also see
a band of snow develop behind the front, but boundary layer
moisture appears to be lacking somewhat. The main difference
between the previous forecast is the timing of the front. The
latest model runs are showing the front moving through the
forecast area about 6hrs quicker than previous runs, but the air
mass is also a bit warmer. Therefore, we have continued to bump up
max temperatures on Tuesday. We may also end up trending
temperatures up on Wednesday morning, depending on cloud cover.
For now, we will stick with the blends with overnight lows mainly
in the single digits.

The models are starting to come together on another high wind
event pushing across the forecast area Wednesday afternoon and
continuing through Thursday night. This is in response to another
potential vorticity anomaly moving through the northern Rockies.
The GFS is really going bonkers on the wind speeds with 700-800mb
flow between 70 and 80kts. This appears to be a little extreme and
is near the 95th percentile of the NBM. The other deterministic
models are not that extreme, but we cannot rule out 50 to 60kts in
that layer. Therefore, we bumped wind speeds during that
timeframe.

Next weekend the WPC clusters are showing much lower height
anomalies than what we have witnessed in quite a while. In fact,
this next trof may tap into some arctic air next weekend. If this
holds true we may be able to drop to near zero Saturday morning
with afternoon highs struggling to get out of the teens. This next
wave may also bring some accumulating snow. Stay tuned to further
updates.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1023 AM MST Sun Dec 26 2021

Wyoming TAFS...VFR at Rawlins, except for occasional MVFR until
22Z. Wind gusts to 50 knots until 05Z, then gusts to 40 knots.

Occasional MVFR at Laramie until 20Z, then occasional IFR until
22Z, then VFR. Wind gusts to 50 knots ntil 00Z, then gusts to
40 knots.

VFR at Cheyenne. Wind gusts to 50 knots until 00Z, then gusts to
40 knots.

Nebraska TAFS...VFR. Wind gusts to 30 knots at Chadron from 00Z to
03Z, then gusts to 50 knots until 08Z, then gusts to 30 knots
until 12Z. Wind gusts to 35 knots at Alliance from 22Z to 00Z,
then gusts to 50 knots until 08Z, then gusts to 28 knots until
13Z. Wind gusts to 35 knots at Scottsbluff from 20Z until 00Z,
then gusts to 50 knots until 06Z, then gusts to 30 knots until
12Z. Wind gusts to 35 knots at Sidney until 00Z, then gusts to
50 knots until 08Z, then gusts to 35 knots until 12Z.

&&

.FIRE WEATHER...
Issued at 430 AM MST Sun Dec 26 2021

Strong winds are expected to develop this afternoon into the
overnight hours across the entire region, but humidity values should
remain above critical values. Humidity is expected to drop into the
20s percent east of the Laramie range and in the Nebraska panhandle
on Monday with a dry airmass moving in, while winds will be
southerly with gusts over 20 knots possible. Additional rounds of
mountain snowfall are expected today, and again Monday afternoon
into Tuesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 5 PM this afternoon to 5 AM MST Monday
     for WYZ102-108-119.

     High Wind Warning from 2 PM this afternoon to 5 AM MST Monday
     for WYZ101-103-105>107-115>118.

     High Wind Warning until 11 PM MST this evening for WYZ104-109-
     111-113.

     Winter Storm Warning until 5 PM MST Monday for WYZ112-114.

     High Wind Warning until 5 AM MST Monday for WYZ110.

NE...High Wind Warning from 5 PM this afternoon to 5 AM MST Monday
     for NEZ002-003-019>021-054-055-095-096.

&&

SHORT TERM...MN
LONG TERM...REC
AVIATION...RUBIN
FIRE WEATHER...MN
Hazardous weather outlook, Dec 26, 4:02 AM MST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
402 AM MST Sun Dec 26 2021

WYZ104-105-109>116-271115-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
402 AM MST Sun Dec 26 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered snow showers developing this morning into the afternoon
could be intense. Wind gusts of 60 MPH and visibility reductions
to under one quarter mile are possible with these snow squalls.
Strong winds are expected through tonight and blowing snow
reducing visibility to under one half mile at times is possible. Mountain
snowfall is expected to be significant, with accumulations of
over one foot possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Another round of mountain snowfall is likely Monday afternoon
into Tuesday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119-
271115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
402 AM MST Sun Dec 26 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds are expected Sunday afternoon into Sunday night.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 26, 1:24 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
124 PM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     NON-TSTM WND GST 8 NNW GLENDO            42.60N 105.10W
12/26/2021  M58 MPH          PLATTE             WY   MESONET

            MESONET STATION WY56 I25 US26 US87 - PLATTE
            CONVERSE.

1253 PM     NON-TSTM WND GST 3 N DOUGLAS             42.80N 105.38W
12/26/2021  M60 MPH          CONVERSE           WY   ASOS

            ASOS STATION KDGW DOUGLAS AIRPORT - DGW.

&&
Local storm report, Dec 26, 1:26 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
126 PM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     SNOW             ARLINGTON               41.59N 106.21W
12/26/2021  E0.0 INCH        CARBON             WY   DEPT OF HIGHWAYS

            INTERSTATE 80 CLOSED FROM MILE MARKER 187 CRESTON
            JUNCTION TO MILE MARKER 290 AT LARAMIE DUE TO WINTER
            WEATHER CONDITIONS. SNOW SQUALL MOVING THROUGH THIS AREA
            CREATED VERY STRONG WINDS AND NEAR ZERO VISIBILTIES.

&&

GCC
Local storm report, Dec 26, 2:02 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
202 PM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     SNOW             LARAMIE                 41.31N 105.58W
12/26/2021  E0.0 INCH        ALBANY             WY   ASOS

            SNOW SQUALL. VISIBILITY 1/4 MILE OR LESS WITH HEAVY SNOW
            AND WINDS GUSTING TO 40 MPH.

0146 PM     SNOW             12 ENE NORTH FORK CAMPG 41.44N 105.96W
12/26/2021  E0.0 INCH        ALBANY             WY   DEPT OF HIGHWAYS

            QUEALY DOME WYDOT SITE. SNOW SQUALL WITH VISIBILITY UNDER
            1/4 MILE AND WIND GUSTS TO 44 MPH.

0130 PM     SNOW             3 S TIE CITY CAMPGROUND 41.20N 105.43W
12/26/2021  E0.0 INCH        ALBANY             WY   DEPT OF HIGHWAYS

            SUMMIT WYDOT SITE. SNOW SQUALL WITH VISIBILITY UNDER 1/4
            MILE WITH WIND GUSTS TO 30 MPH.

0112 PM     SNOW             1 NNW ARLINGTON         41.60N 106.21W
12/26/2021  E0.0 INCH        CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WYDOT SITE. SNOW SQUALL WITH VISIBILITY UNDER
            1/4 MILE AND WIND GUSTS TO 58 MPH.

&&

GCC
Local storm report, Dec 26, 2:07 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
207 PM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
12/26/2021  M58 MPH          CARBON             WY   MESONET

            MESONET STATION KARL 0.6 NW ARLINGTON
            (WYDOT).

0126 PM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.09W
12/26/2021  M58 MPH          CARBON             WY   MESONET

            MESONET STATION WY24 6.9 E ARLINGTON
            (WYDOT).

&&
Local storm report, Dec 26, 2:09 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
209 PM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     SNOW             BUFORD                  41.11N 105.30W
12/26/2021  E0.0 INCH        ALBANY             WY   DEPT OF HIGHWAYS

            INTERSTATE 80 CLOSED FROM LARAMIE MILE MARKER 290 TO
            CHEYENNE MILE MARKER 348 DUE TO WINTER WEATHER
            CONDITIONS. SNOW SQUALL MOVING THROUGH THIS AREA WITH
            VISIBILITY UNDER 1/4 MILE AND WINDS GUSTING TO 40 TO 50
            MPH.

&&

GCC
Local storm report, Dec 26, 2:18 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
218 PM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     NON-TSTM WND GST 4 W LARAMIE             41.32N 105.67W
12/26/2021  M62 MPH          ALBANY             WY   ASOS

            ASOS STATION KLAR LARAMIE AIRPORT - LAR.

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 11:55 AM MSTSnow Squall WarningCYSCarbon50 min
Dec 26, 12:54 PM MSTSnow Squall WarningCYSAlbany, Carbon51 min
Dec 26, 1:40 PM MSTSnow Squall WarningCYSAlbany, Laramie50 min

Nearby

Snow Squall Warnings in Wyoming, 2021Every snow squall warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.